40 answers

Hormones Out of Control

I am 26 and a pretty easy going person and can always see the positive side of things. In the last 3-4 months my hormones have been all over the place. I'm irritated A LOT, crabby, tired ALL the time (even after 8-9 hours of sleep), and will cry at the drop if a dime. This is not like me at all and I don't know what's going on! I have gained about 10-15 pounds and even after exercising (running and walking) daily and eating healthy (salads, lean meat) I can't lose a pound. I have the Mirena IUD and was wondering if this could be a contrubuting factor(everything started about 6 months after insertion). I took a pregnancy test (haven't had a period in three months but that's normal with the Mirena)....just to make sure and it came back negative....any ideas or suggestions?? I've already made a doctors appointment but they couldn't get me in for a month and I'm considering having the IUD taken out as I've experienced other side effects that I don't like (cramping, pinching when moving or sitting a certain way).

What can I do next?

Featured Answers

Yes! That is the Mirena.... Google it and see all of the other blogs about the effects of it. I know it is convenient but because it is progestin only its effects are way different than a birth control with estrogen. I was on it, and had it removed.

I have had the Mirena in for over a year and have not had any problems with weight gain or mood swings. The only problem I have ever had was spotting. I do diet and exercise regularly, but that is usually necessary to maintain an ideal weight.

Hi there- as an RN I would recommend getting a thyroid panel. you have a few of the classic symptoms of hypothyroid which thankfully are easily controlled with a one daily does of thyriod medications. Hope that helps and let me know if you opt to get tested.

More Answers

It could be your IUD but I'd also have them check your thyroid. If you have an underactive thyroid you can gain weight and have lots of "hormonal" symptoms as you have described. Definitley, ask your doctor about the IUD but it sounds like it could be thyroid too. The thyroid regulates hormones in your body so if it's out of whack you're going to be out of whack. Good luck!

1 mom found this helpful

AAAAAHHHHHH, I have said for sooooo long that I wasn't crazy. I can't be the only one! I'm sure when you go to the dr. they will tell you that the Mirena has nothing to do with it, but I promise you, in my case, that was the culprit! About 6 months after insertion, I noticed I was tired ALL the time. I was gaining weight and I had been the same weight for 9 years!! I was moody, impatient, not nice to be around. Crying all the time. I finally had my iron levels checked, and I was severely anemic. That would cause all of the above, but even after very proactively getting that under control, (and feeling better), the same symptoms continued. I felt so out of control. I started feeling like I was going crazy!! The doctor tried to give me every other option until I finally put my foot down and said I wanted it out!!
I think for some women, this type of birth control and the hormones it produces, just doesn't mesh with your body chemistry! I'm terrified now of taking ANY birth control that contain hormones! I finally opted for the ESSURE procedure, so I won't have to worry about hormones anymore. Hopefully my own hormones will stay under control!!! The best of luck to you, and I don't think you're crazy!!!

1 mom found this helpful

Have you asked your doctor to check your thyroid levels?
You won't believe everything that can change if it is out of whack. Best wishes to you on finding the root of your problem.

1 mom found this helpful

The cramping and pinching is the same symptoms I had with the IUD. As far as the hormone levels, I went into the doctors just 2 days ago with the same issues as weight gain and mood swings. My test came back I have borderline low thyroid hormone levels. My doctor has prescribed me with hypothyroid medications. Upon looking it up, I found birth control can make the symptoms worse. If you are diagnosed with it, your doctor may have to change the dosage of the medication with the birth control in mind! I am just glad I am not alone.

I have had the Mirena in for over a year and have not had any problems with weight gain or mood swings. The only problem I have ever had was spotting. I do diet and exercise regularly, but that is usually necessary to maintain an ideal weight.

I have worked in the back office for an OB/GYN doctor in the past, and have seen the Mirena causing those side effects. Every doc is different, but the one I worked for would remove the device if it was effecting the patient to the point of altering her life, as it sounds like is happening to you. Also, ask the doctor to check your thyroid. Mine was failing (due to Hypothyroidism) and caused me those exact symptoms. Even now if I need a medication change, or if I miss my thyroid meds for 3-4 days (which is VERY rare for me), I still have the same symptoms. I hope I have been of some help.

Best wishes!

it could be depression . iI went thought someting semarlar to that when my kids were 8 and 4 I when on antidepressant for a short while and it seem to take care of it .Iwas only on them for about a month but that is what work for me talk to your doc.

I agree with the ladies who suggest it could be the IUD - which you have already considered yourself. I had the same reaction to hormone shots, and it took a few months for the mood swings to start. I think it becomes a buildup in your body that it just can't handle. Before you do anything else I would get the IUD out then see what happens. Give it a few days or even weeks though. It took a few weeks to get this way it could take awhile to straighten back out. And make sure your doctor takes you seriously!!! Don't stop asking for help until you feel better!!!

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.